Switch to dual therapy?
May 23, 2012
I've been positive for 30+ years. Current successful regimen for 11 years is Kaletra, Rescriptor and Truvada. Only resistance is to the NRTI class from much prior therapy. My doc does not have a ton of HIV experience, but she and I want to simplify my therapy. Can I drop the Truvada (probably not working anyway) and the Rescriptor (not very potent) and add an integrase inhibitor? That would be powerful but very simple. Any thoughts? It seems that I will have to be making my treatment decisions. Thanks, as always, for your work.
Response from Dr. Young
Hello Scott and thanks for posting.
Sounds like you're on a somewhat dated regimen, so I'd agree with your doctor that it's a reasonable time to consider your options.
First, we usually recommend using three active components and unless there is a really compelling reason, avoid using two drug therapy. The possible exception to this rule is when one of the medications is a ritonavir-boosted protease inhibitor. The boosted PI darunavir (Prezista) or atazanavir (Reyataz) might offer better tolerated, lower pill count simplification from your Kaletra.
With regards to your regimen choices, much depends on the precise details of your NRTI resistance. I use the Stanford HIV Drug Resistance website as a free resource to see if your old HIV resistance pattern holds any sensitivity to contemporary NRTIs, like tenofovir. If so, then continuing Truvada might be reasonable.
I'd also recommend that your doctor have a chat with a HIV expert (she'd be welcome to contact me, if it helps) to discuss the pros and cons of the various strategies.
Be well, BY
Integrase inhibitor raltegravir is very potent, but somewhat vulnerable to less than fully potent regimens (ie., 2 drug regimens), so I wouldn't recommend this unless partnered with a fully potent background regimen (or, perhaps a boosted PI).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Don't Hear Back From My Doctor About My Hiv Test Results Is It Negative?
- Is Sleeping Too Much A Sign Of Hiv?
- What Do You Do If You Accidentally Inject Yourself With Hiv Needle?
- Internal Symptoms Of Hiv
- What Is The Dose Of Remeron For Peripheral Neuropathy?
- How Do U Distinguish A Regular Lump In Ur Armpit From An Hiv Lump?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.